Severe drug rashes in three siblings simultaneously.
Author(s): Johnson-Reagan L, Bahna SL
Affiliation(s): Allergy/Immunology Section, Department of Pediatrics, Louisiana State, University Health Sciences Center, Shreveport, Louisiana 71130, USA.
Publication date & source: 2003-05, Allergy., 58(5):445-7.
Publication type: Case Reports
BACKGROUND: Adverse reactions to drugs commonly occur sporadically. Certain individuals seem to have an increased susceptibility to develop reactions to multiple drugs. Genetic predisposition has not been elucidated. Our objective was to describe a case of three siblings who developed severe rashes to the same drug simultaneously. METHODS: Review of the patients' medical records for information on the clinical course, and comparing their serum immunoglobulin (Ig) levels initially and during follow-up. RESULTS: The rashes were compatible with erythema multiforme and Stevens-Johnson syndrome and developed in the three siblings within 1-3 weeks after the intake of thiabendazole. Follow-up of serum Ig levels did not show any particular pattern, except for an initial mild to moderate elevation in IgG, IgA and IgM. CONCLUSIONS: The occurrence of such severe cutaneous drug reaction in the three siblings to the same drug suggests a genetic predisposition to adverse drug reactions.